Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2023, 6:14 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 6:14 PM EDT (22:14 UTC)
- Expired
- Aug 28, 2023, 9:49 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WGUS51 KRNK 282214
FFWRNK
NCC189-193-290415-
/O.NEW.KRNK.FF.W.0026.230828T2214Z-230829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
614 PM EDT Mon Aug 28 2023
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southeastern Watauga County in northwestern North Carolina...
Southwestern Wilkes County in northwestern North Carolina...
* Until 1215 AM EDT Tuesday.
* At 614 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wilkesboro... Wilbar...
Boomer... Maple Springs...
Wilkesboro Reservoir... Elkville...
Summit...
This includes the following streams and drainages...
Fall Creek, Beaver Creek, Flat Branch, Left Prong Stony Fork,
Little Fork, Dugger Creek, Little Fork Creek, Fish Dam Creek,
Little Dugger Creek, Clear Branch, Big Warrior Creek and Elk Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3617 8160 3624 8148 3626 8146 3627 8143
3629 8141 3628 8137 3632 8136 3618 8118
3604 8123 3603 8137 3604 8140 3605 8139
3607 8141 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8149
FLASH FLOOD...RADAR INDICATED
$$
SH2 follow-up statements
501
WGUS71 KRNK 290049
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
849 PM EDT Mon Aug 28 2023
NCC189-193-290415-
/O.CON.KRNK.FF.W.0026.000000T0000Z-230829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
849 PM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT TUESDAY
FOR SOUTHEASTERN WATAUGA AND SOUTHWESTERN WILKES COUNTIES...
At 849 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Wilkesboro... Wilbar...
Boomer... Maple Springs...
Wilkesboro Reservoir... Elkville...
Summit...
This includes the following streams and drainages...
Fall Creek, Beaver Creek, Flat Branch, Left Prong Stony Fork,
Little Fork, Dugger Creek, Little Fork Creek, Fish Dam Creek,
Little Dugger Creek, Clear Branch, Big Warrior Creek and Elk Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3617 8160 3624 8148 3626 8146 3627 8143
3629 8141 3628 8137 3632 8136 3618 8118
3604 8123 3603 8137 3604 8140 3605 8139
3607 8141 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8149
FLASH FLOOD...RADAR INDICATED
$$
SH517
WGUS71 KRNK 290149
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
949 PM EDT Mon Aug 28 2023
NCC189-193-290159-
/O.CAN.KRNK.FF.W.0026.000000T0000Z-230829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
949 PM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN WATAUGA AND
SOUTHWESTERN WILKES COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3617 8160 3624 8148 3626 8146 3627 8143
3629 8141 3628 8137 3632 8136 3618 8118
3604 8123 3603 8137 3604 8140 3605 8139
3607 8141 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8149
$$
SHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:46 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 28, 3:46 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 346 PM EDT Mon Aug 28 2023 .SYNOPSIS... A stalled frontal boundary over the area will be the focus for rounds of showers and thunderstorms through Tuesday. A tropical system entering the eastern Gulf of Mexico is expected to track south of our region Wednesday and Thursday. A cold front dropping south from the Great Lakes is expected to bring cooler temperatures and drier conditions by the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 215 PM EDT Monday... Key Messages: 1. Locally heavy rainfall this afternoon and tonight, especially east of the Blue Ridge. Antecedent conditions will make flooding occurrences easier. 2. Another round of rain and potential for localized flooding tomorrow afternoon. Greatest chances and coverage for showers will be from the Blue Ridge Foothills and west. Plenty of rain has occurred across the area today, with most of the heavier showers now east of the area, and some light showers lingering in the Piedmont and VA Highlands and Greenbrier Valley. Some showers with embedded thunderstorms have developed over the Mountain Empire and into far southeast West Virginia. The coverage of showers is expected to increase through the remainder of the afternoon and continue in the late evening, especially east of the Blue Ridge, as the stalled front sits to the southeast of the area. Most of the greater instability, CAPEs over 2000 J/kg, are closer to the front itself, so thinking less potential for severe thunderstorms, although some scattered storms cannot be ruled out. After about midnight, precipitation coverage will be much less, and most of the area will see a welcome break in the rain. However, with plenty of moisture in the area, indicated by PWATs between 1.5 to 2.0 inches still, expecting abundant cloud cover to remain through tonight and most of tomorrow. A weak trough will develop and sit just to the west of the Blue Ridge through tomorrow. This will trigger another round of showers and possible thunderstorms by mid afternoon, likely beginning over far southwest Virginia and northwest North Carolina, before expanding northward, to the rest of the western slopes of the mountains. Again, thinking that the risk of severe weather will be limited, and localized flooding due to excessive rainfall is the main concern. Since northwest North Carolina has received lots of rain today and yesterday and will get more tomorrow, that area has been highlighted within a Slight Risk for excessive rainfall. Temperatures will be below seasonal normals areawide, as cloud cover and rain limits any daytime heating, highs mainly in the 70s today and tomorrow. With the cloud cover overnight preventing much radiational cooling, lows will be in the 60s. Forecast confidence is above average. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 330 PM EDT Monday... Key Messages: 1. Rain for the Carolinas 2. Temperatures trending cooler 3. Tropical Storm Idalia forecast to stay south of area Focus for mid week will be the the track of Idalia and its potential impact to the southeast states. Attm the official track is for it to remain south of our region with heaviest rains from the Carolinas southward into Florida. We are expected to remain on the northern periphery of the system, so still expecting abundant cloud cover for mid week and at least some chance for rain across southside VA and into the piedmont of North Carolina. In addition, during the day Wednesday a cold front will cross the area from the northwest, bringing a change in airmass. Front appears to have a fall flavor, with dewpoints in the lower 40s...so by Thursday we should trade the muggy airmass with something drier and cooler. Not confident we will lose all the cloud cover from Idalia by Thursday, so it could turn out to be a cloudy cool, breezy day with temperatures in the 60s/70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 340 PM EDT Monday... Key Messages: 1. Dry Weekend 2. Trending warmer next week Dry high pressure is expected to build across the region for the weekend, temperatures initially cool, but then trending warmer with temperatures returning to normal by Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Conditions continue to fluctuate between MVFR and IFR, with some pockets of VFR, and this trend will continue through the TAF valid period. Showers with some thunderstorms are currently moving across the Grayson Highlands and northwest North Carolina, as well as the Virginia Piedmont. Expecting showers to become more widespread once again this afternoon and through most of the evening/night. Coverage of showers and storms will decrease after midnight, and then another round of showers will move into the area by mid afternoon, as early as noon in northwest North Carolina. The greatest coverage will be mainly west of the Blue Ridge Foothills. Plenty of ambient moisture and widespread rainfall will keep ceilings low and visibilities reduced. Locally heavy rain showers could reduce visibilities even further intermittently. Patchy fog could develop in the early morning over areas that have seen plenty of rainfall and in the river and mountain valleys. Winds will be mainly easterly and southeasterly and 5 to 10 knots through the TAF period. EXTENDED AVIATION OUTLOOK... Isolated to scattered showers and thunderstorms are possible on Wednesday with best chances in the south. For Thursday and Friday, will need to watch what happens with the track of Tropical Storm Idalia for any potential impacts to the area. At this time, it will remain to the south and east, and surface high pressure will provide quieter weather and improved flying conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AS SHORT TERM...PM LONG TERM...PM AVIATION...AS
Hazardous weather outlook, Aug 28, 2:30 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 230 PM EDT Mon Aug 28 2023 VAZ007-010-011-013-014-018>020-022>024-034-035-WVZ042>044-507-508- 291830- Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 230 PM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized flooding is possible this afternoon and into tonight due to scattered showers and thunderstorms with high rain rates. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of scattered showers and thunderstorms Tuesday may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-012-015>017-032-033-043>047-058-059-291830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 230 PM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Flash flooding is possible today and into tonight due to repeated showers and thunderstorms. Recent heavy rainfall in these areas amplifies the threat for flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of scattered showers and thunderstorms Tuesday may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 28, 12:28 PM EDT, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1228 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 2 ESE Pipers Gap 36.63N 80.80W
08/28/2023 M3.75 inch Carroll VA Mesonet
&&
16Local storm report, Aug 28, 1:16 PM EDT, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
116 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Flash Flood 2 E Woolwine 36.78N 80.25W
08/28/2023 Patrick VA Mesonet
The Smith River near Woolwine (SMWV2)
crested at 11.04 feet above moderate flood
stage of 11 feet. This is the highest crest
since Sept 2018, and nearly a 10-year flood
event. The river rose nearly 9 feet within 6
hours of the crest.
&&
16Local storm report, Aug 28, 2:18 PM EDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
218 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM Flash Flood 1 NW Ararat 36.61N 80.52W
08/28/2023 Patrick VA Dept of Highways
Spring Branch Road was destroyed and is
impassible where it crosses the Ararat
River. This was caused by rapid and intense
flooding from heavy rainfall.
&&
16Special weather statement, Aug 28, 3:02 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Aug 28 2023
NCZ002-003-VAZ015-282000-
Surry NC-Alleghany NC-Grayson VA-
302 PM EDT Mon Aug 28 2023
...THUNDERSTORMs WITH HEAVY RAINFALL WILL IMPACT
ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA
THROUGH 400 PM EDT...
At 300 PM EDT, Doppler radar was tracking thunderstormS WITH HEAVY
RAINFALL NEAR Stratford, or near Laurel Springs, moving east at 25
mph.
HAZARD...Heavy Rainfall on saturated ground. Flooding possible.
SOURCE...Radar indicated.
IMPACT...Flooding of poor drainage, low-lying, and normally flood
prone areas. Elevated levels on area creeks and streams.
Locations impacted include...
Galax...
Sparta...
Independence...
Ennice...
Baywood...
Stratford...
and Scottville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3641 8127 3645 8127 3648 8132 3657 8134
3667 8093 3665 8095 3664 8092 3663 8093
3663 8091 3665 8091 3641 8086 3640 8104
3641 8105 3642 8108 3643 8108 3642 8115
3643 8117 3640 8119 3639 8125
TIME...MOT...LOC 1900Z 259DEG 22KT 3650 8124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABLocal storm report, Aug 28, 5:40 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
540 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flash Flood 2 SE Baldwin 36.33N 81.51W
08/28/2023 Ashe NC 911 Call Center
Several inches of water flowing over Paul
Goodwin Road just of U.S. 221 in the Baldwin
area. Mud and rocks were also washed out
into the road. The road had to be closed in
both direction by NCDOT.
&&
RABLocal storm report, Aug 28, 5:46 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
546 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Flash Flood 2 NE Todd 36.32N 81.57W
08/28/2023 Ashe NC 911 Call Center
The Ashe County 911 Center reported that
water was flowing through the basement of a
private residence along Laurel Knob Road in
the Todd area.
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:38 AM EDT | Areal Flood Advisory | RNK | Surry | 5 hr |
| Aug 28, 8:52 AM EDT | Areal Flood Warning | RNK | Rockingham, Stokes, Surry | 6 hr |
| Aug 28, 3:02 PM EDT | Special Weather Statement | RNK | Alleghany | 58 min |
| Aug 28, 4:10 PM EDT | Areal Flood Advisory | RNK | Ashe | 3 hr |
| Aug 28, 4:30 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe | 3 hr |
| Aug 28, 4:52 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe | 5 hr |
| Aug 28, 5:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Wilkes | 2 hr |
| Aug 28, 6:45 PM EDT | Special Weather Statement | RNK | Wilkes | 30 min |
| Aug 28, 7:09 PM EDT | Flash Flood Warning | RNK | Wilkes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.